California, 2005

Funnel Cloud in California, January 3, 2005

January 3, 2005 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 3, 2:00 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 3, 2:00 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST MON JAN 3 2005

.SYNOPSIS...A WINTER STORM WILL CONTINUE TO AFFECT SOUTHWEST
CALIFORNIA THROUGH TUESDAY. PERIODS OF HEAVY RAIN AND SNOW ARE
LIKELY TONIGHT INTO TUESDAY MORNING. THE STORM WILL MOVE EAST OF THE
AREA TUESDAY AFTERNOON. ANOTHER STORM WILL SPREAD RAIN AND SNOW
ACROSS SOUTHERN CALIFORNIA LATE THURSDAY AND FRIDAY. A THIRD STORM
IS EXPECTED TO BRING MORE RAIN ON LATE SUNDAY AND MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPPER LEVEL DIVERGENCE LIKELY WAS THE CULPRIT FOR TRIGGERING THE
HEAVY PRECIPITATION THIS MORNING. RAINFALL AMOUNTS RANGED BETWEEN
FROM A HALF TO TWO INCHES AND SNOWFALL REPORTS WERE BETWEEN 3 AND 9
INCHES ABOUT 4500 FEET. AT LEAST TWO MORE EPISODES OF MODERATE TO
HEAVY PRECIPITATION ARE EXPECTED DURING THE NEXT 12 HOURS...THE
FIRST THIS EVENING...COMING FROM THE BAND CURRENTLY DEVELOPING OVER
THE OUTER WATERS...AND THE SECOND LATE TONIGHT AS THE MAIN
CIRCULATION CENTER NEARS THE COAST. A THIRD EPISODE IS POSSIBLE
TUESDAY MORNING FROM HEAVY SHOWERS IN THE CONVECTION AROUND THE
CENTER AS IT MOVES INLAND. KEPT THE FLASH FLOOD WATCH AND WINTER
STORM WARNING INTACT...BUT AM EXPECTING PRONOUNCED IMPROVEMENT
TUESDAY AFTERNOON WHICH SHOULD CONTINUE INTO THURSDAY.

.LONG TERM...THE NEXT STORM IS CURRENTLY FORECAST TO TRACK MORE EAST
TO WEST THURSDAY NIGHT THROUGH FRIDAY TO THE NORTH...SO ANTICIPATE
RAIN AMOUNTS WILL BE ABOUT HALF OF CURRENT STORM TOTAL AND SNOW
LEVELS HIGHER. THE THIRD STORM IS EXPECTED LATE SUNDAY AND MONDAY.
THIS APPEARS MUCH WARMER AND WETTER...ASSUMING GFS MODEL IS
CORRECT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR ALL AREAS UNTIL 2 PM TUESDAY..SEE LAXFFASGX.

WINTER STORM WARNING FOR MOUNTAINS ABOVE 5000 FEET UNTIL 200 PM
TUESDAY...SEE LAXWSWSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

BALFOUR
Hazardous weather outlook, Jan 3, 6:00 AM PST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST MON JAN 3 2005

CAZ042-043-048-050-055-056-057-058-060-041400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
600 AM PST MON JAN 3 2005

.DAY ONE... TODAY THROUGH TONIGHT.

A STRONG WINTER STORM WILL BRING HEAVY RAIN...THUNDERSTORMS...AND
MOUNTAIN SNOW TODAY. STRONG...GUSTY WINDS WILL ACCOMPANY THIS STORM...
MAINLY IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE
COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN
AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY
BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES THROUGH TONIGHT.

WATERSPOUTS AND THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL WATERS
TODAY AND TONIGHT.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL AREAS BELOW 5000 FEET
UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX.

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SAN BERNARDINO...
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200
PM TUESDAY...SEE LAXWSWSGX.

A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR POSSIBLE THUNDERSTORMS
AND WATERSPOUTS OVER THE COASTAL WATERS...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW INTO
TUESDAY. PERIODS OF GUSTY WINDS WILL ACCOMPANY THIS STORM...THE
STRONGEST IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING.
THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP
TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY
MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DEADLY LIGHTNING AND
POSSIBLE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. FUNNEL
CLOUDS AND WATERSPOUTS WILL ALSO BE POSSIBLE.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES TUESDAY.

THE WEATHER PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF SHOWERS
POSSIBLE INTO THE END OF NEXT WEEK. SOME MODELS EVEN HINT AT AN
STRONGER STORM BY THIS WEEKEND.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTER ACTIVATION WILL
LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY MORNING.

MACKECHNIE

In the hours before

Local storm report, Jan 3, 10:30 AM PST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     SNOW             PHELAN                  34.43N 117.57W
01/03/2005  0.0 INCH         SAN BERNARDINO     CA   TRAINED SPOTTER

            SNOWING AND BEGINNING TO STICK IN PHELAN AT THE 4200 FOOT
            LEVEL.

1013 AM     SNOW             1 W CAJON SUMMIT        34.35N 117.46W
01/03/2005  0.0 INCH         SAN BERNARDINO     CA   AMATEUR RADIO

            SNOWFALL REPORTED ON I-15 AND OAKHILL ROAD

1015 AM     SNOW             LAKE ARROWHEAD          34.26N 117.19W
01/03/2005  4.0 INCH         SAN BERNARDINO     CA   AMATEUR RADIO

            ALSO 1/4 MILE VISIBILITY IN FOG

&&

PURPURA
Local storm report, Jan 3, 11:45 AM PST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1145 AM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY SNOW       IDYLLWILD-PINE COVE     33.75N 116.72W
01/03/2005  3.0 INCH         RIVERSIDE          CA   TRAINED SPOTTER

            HEAVY SNOW IN IDYLLWILD 2 TO 3 INCHES IN LAST HOUR.
            SPOTTER RIV 227 SAYS THE SNOW IS WET AND SLUSHY.

1115 AM     HEAVY RAIN       HESPERIA                34.42N 117.30W
01/03/2005  0.38 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            ALSO SOME STREET FLOODING IN TOWN

&&

PURPURA
Local storm report, Jan 3, 11:54 AM PST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1154 AM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY SNOW       BIG BEAR LAKE           34.24N 116.89W
01/03/2005  9.0 INCH         SAN BERNARDINO     CA   PUBLIC

            SPOTTER REPORTS ROADS AS EXTREMELY DANGEROUS.

&&

PURPURA
Local storm report, Jan 3, 12:04 PM PST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1204 PM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY SNOW       1 E BIG BEAR LAKE       34.24N 116.88W
01/03/2005  5.5 INCH         SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER SBD403 IS AT LAKE LEVEL AROUND 6800 FEET.

&&

PURPURA
Local storm report, Jan 3, 4:10 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
410 PM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             LAKESIDE                32.85N 116.91W
01/03/2005  0.25 INCH        SAN DIEGO          CA   PUBLIC

&&

PURPURA

The radar

The Santa Ana Mts radar (KSOX), 20 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orange

When
January 3, 4:30 PM PST
Where
Orange County, 6 mi WNW of Huntington Beach
Reported by
COASTAL OBSERVING STATION
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437896.